Alert archive / Arkansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 79, NWS Memphis, TN

June 21, 2019Lake County, Tennessee; Clay County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2019, 4:56 PM CDT for Lake County, Tennessee; Clay County, Greene County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2019, 4:56 PM CDT (21:56 UTC)
Expired
Jun 21, 2019, 5:45 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR, Lake County, TN

The radar

The Memphis radar (KNQA), 106 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:19 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:48 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 21, 2:48 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
248 PM CDT Fri Jun 21 2019

.DISCUSSION...
Current satellite/radar imagery shows two decent bow echos moving
through MO and IL. A 30kt LLJ from the southwest currently sits
over eastern Arkansas and is helping pump in moisture from the
south as dew points have been unbearable all day with values in
the mid-to-upper 70s. The storm complex in MO has taken a further
southward trend - making it possible for our northern counties to
get clipped. If the storms hold together, damaging winds will be a
concern as the storms will continue to move into a favorable
environment with plenty of instability as MLCAPE values over the
far northern portion of the CWA currently sits at 4,500 J/kg and
MUCAPE as high as 6,000 J/kg. One limiting factor is bulk shear,
with values maxing out at 30kts over the northern portions of the
CWA.

Additionally, the heat is also a concern and will continue to be
at least through tomorrow as an upper-level ridge builds over the
region through the weekend. Heat indices have reached over 100
degrees over most of the area today with much of the same expected
tomorrow. A weak shortwave at the 500mb level with associated PVA
will move through the northern portion of the CWA late this
evening; this could help keep the showers and thunderstorms
upstream going as they head towards the CWA, some of which could
be strong. However, with a building ridge at the 700mb level,
confidence on potential thunderstorms this evening is not great.
CAMS and short range models are not handling the current pattern
well, so this will likely have to be a nowcasting event if
something gets going over the area this evening.

Cooler air will move in after Sunday as a cold front moves through
the area. Models are in decent agreement on the timing of when the
front will arrive, however there are large differences in the
amount of precip that will fall. The GFS as expected is a little
faster with the front moving in Sunday night and into Monday
morning. The NAM and ECMWF are in a little better agreement with
the front moving through Monday afternoon and evening. However,
the NAM is much drier.  Behind the front, slightly cooler air is
expected with weak perturbations moving through the area with a
zonal and more progressive pattern through the week. The heat
looks to return late next week with a building ridge.

&&

KRF

&&

.AVIATION...18Z TAFs

MVFR ceilings are slowly improving this morning and should lift to
VFR in the next hour or so. Generally dry weather is expect this
afternoon but there is a potential for an evening/overnight MCS to
move southeast across portions of west TN. Confidence remains low
so no mention will be made in the forecast at this time. Low
clouds are expected to develop again tomorrow morning, mainly
south of I-40. Gusty south to southwest winds will diminish
slightly this evening, increasing again on Saturday.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for Crittenden-Cross-
     Lee AR-Phillips-St. Francis.

MO...None.
MS...Heat Advisory until 7 PM CDT this evening for Calhoun-Chickasaw-
     Coahoma-DeSoto-Monroe-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

TN...Heat Advisory until 7 PM CDT this evening for Shelby.

&&
Hazardous weather outlook, Jun 21, 2:30 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
230 PM CDT Fri Jun 21 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-221215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
230 PM CDT Fri Jun 21 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heat advisory in effect until early this evening for portions of
east Arkansas...Southwest Tennessee and north Mississippi as the
heat index values will reach over 105 for a couple hours. Most of
the Mid-South will see heat index values this afternoon between 100
and 105, with the exception of areas that thunderstorms develop.

There is a slight risk of severe thunderstorms north and east of a
line from about Corning, Arkansas, to Bolivar, Tennessee, to
Corinth, Mississippi, for today and tonight. Main threat of storms
will be high winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday the hot and humid weather will continue with heat index
values generally between 100 to 105.

Sunday will bring a chance for some strong storms before the
front system pushes into the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TLSJr

In the hours before

Special weather statement, Jun 21, 4:45 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
445 PM CDT Fri Jun 21 2019

ARZ009-018-MOZ113-212230-
Greene AR-Clay AR-Dunklin MO-
445 PM CDT Fri Jun 21 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Northwestern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 444 PM CDT...a strong thunderstorm producing winds to 50 mph was
located over Neelyville, or 11 miles northeast of Corning, moving
southeast at 10 mph.

Outflow winds will arrive well in advance of thunderstorms.

People in northwestern Greene...Clay and northeastern Dunklin
Counties should monitor this storm closely.

LAT...LON 3663 8996 3633 8996 3617 9081 3629 9081
      3630 9079 3628 9075 3641 9075 3643 9078
      3650 9078 3650 9022 3654 9021 3655 9019
      3659 9019 3663 9015
TIME...MOT...LOC 2144Z 308DEG 12KT 3656 9049

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:20 AM CDTHeat AdvisoryMEGCalhoun, Chickasaw, Coahoma, DeSoto, Monroe, Panola and 5 more15 hr
Jun 21, 7:39 AM CDTSpecial Weather StatementMEGLauderdale51 min
Jun 21, 8:34 AM CDTSpecial Weather StatementMEGHaywood26 min
Jun 21, 5:23 PM CDTSpecial Weather StatementMEGObion, Weakley52 min
Jun 21, 5:46 PM CDTSevere Thunderstorm WarningMEGDyer, Lake59 min
Jun 21, 5:51 PM CDTSpecial Weather StatementMEGHenry, Lake, Obion, Weakley54 min
Jun 21, 5:54 PM CDTSevere Thunderstorm WarningMEGBenton, Dyer, Gibson, Henry, Lake, Obion and 1 more51 min
Jun 21, 6:18 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton57 min
Jun 21, 6:25 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Crockett, Dyer, Gibson, Haywood and 3 more50 min
Jun 21, 4:45 PM CDTSpecial Weather StatementMEGClay45 min
Jun 21, 6:08 PM CDTSpecial Weather StatementMEGCraighead, Mississippi37 min
Jun 21, 6:50 PM CDTSpecial Weather StatementMEGCraighead40 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2019Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.